Daptomycin-induced acute eosinophilic pneumonia
Acute eosinophilic pneumonia (AEP) is a rare but important and potentially fatal complication of daptomycin therapy. Here, we present the case of an 85-year-old man with a history of resected esophageal cancer and osteomyelitis treated with daptomycin on two separate occasions who presented for workup of recurrent pneumonia. X-ray and computed tomography of the chest showed right upper lobe and left lower lobe infiltrates. Bronchoscopy with bronchoalveolar lavage showed a WBC of 200/µL with 75% eosinophils. No infectious etiology was found despite multiple cultures for pathogens. His presenting symptoms improved over the course of hospitalization despite cessation of all antibiotics. Given the clinical picture and bronchoscopy results, his presentation was attributed to daptomycin-related eosinophilic pneumonia.
Since the approval of daptomycin in 2003, approximately 20 case reports have been published demonstrating AEP associated with daptomycin use. We suggest that daptomycin-associated AEP is an under recognized complication and that the incidence will increase with greater use of the drug. Physicians should be especially cognizant of elderly male patients being treated with prolonged courses.
All articles are published under the Creative Commons Attribution-Non-Commercial License https://creativecommons.org/licenses/by-sa/2.0/